Related Experiment Video
Updated: Aug 18, 2026

Design, Fabrication, and Administration of the Hand Active Sensation Test (HASTe)
Published on: September 8, 2015
The Apgar score has survived the test of time
Mieczyslaw Finster1, Margaret Wood
1Department of Anesthesiology, College of Physicians and Surgeons, Columbia-Presbyterian Medical Center, 630 West 168th Street, New York, NY 10032, USA. mf16@columbia.edu
Abstract:
In 1953, Virginia Apgar, M.D. published her proposal for a new method of evaluation of the newborn infant. The avowed purpose of this paper was to establish a simple and clear classification of newborn infants which can be used to compare the results of obstetric practices, types of maternal pain relief and the results of resuscitation. Having considered several objective signs pertaining to the condition of the infant at birth she selected five that could be evaluated and taught to the delivery room personnel without difficulty. These signs were heart rate, respiratory effort, reflex irritability, muscle tone and color. Sixty seconds after the complete birth of the baby a rating of zero, one or two was given to each sign, depending on whether it was absent or present. Virginia Apgar reviewed anesthesia records of 1025 infants born alive at Columbia Presbyterian Medical Center during the period of this report. All had been rated by her method. Infants in poor condition scored 0-2, infants in fair condition scored 3-7, while scores 8-10 were achieved by infants in good condition. The most favorable score 1 min after birth was obtained by infants delivered vaginally with the occiput the presenting part (average 8.4). Newborns delivered by version and breech extraction had the lowest score (average 6.3). Infants delivered by cesarean section were more vigorous (average score 8.0) when spinal was the method of anesthesia versus an average score of 5.0 when general anesthesia was used. Correlating the 60 s score with neonatal mortality, Virginia found that mature infants receiving 0, 1 or 2 scores had a neonatal death rate of 14%; those scoring 3, 4, 5, 6 or 7 had a death rate of 1.1%; and those in the 8-10 score group had a death rate of 0.13%. She concluded that the prognosis of an infant is excellent if he receives one of the upper three scores, and poor if one of the lowest three scores.
Related Concept Videos
Assessment of apical radial pulse
The A-R pulse assessment involves simultaneous evaluation of the apical and radial pulses. When the apical and radial pulse rates vary, this assessment helps identify a pulse deficit.
Pre-Procedural Preparation
Assessment of apical pulse
Assessing the apical pulse is a critical nursing procedure, particularly indicated for:
Assessment of radial pulse
The radial pulse, located at the wrist, is often the preferred site for assessing peripheral pulse because of its accessibility and dependability. The process of determining the radial pulse involves several steps:
